On the Exact Order of Asymptotic Bases and Bases for Finite Cyclic Groups

  • Xingde JiaEmail author


Let h be a positive integer, and A a set of nonnegative integers. A is called an exact asymptotic basis of order h if every sufficiently large positive integer can be written as a sum of h not necessarily distinct elements from A. The smallest such h is called the exact order of A, denoted by g(A). A subset AF of an asymptotic basis of order h may not be an asymptotic basis of any order. When AF is again an asymptotic basis, the exact order g(AF) may increase. Nathanson [48] studied how much larger the exact order g(AF) when finitely many elements are removed from an asymptotic basis of order h. Nathanson defines, for any given positive integers h and k,
$${G}_{k}(h) {=\max { }_{{ A \atop g(A)\leq h} }\max }_{F\in {I}_{k}(A)}g(A - F),$$
where \({I}_{k}(A) =\{ \vert F\vert \ \vert F\vert = k\text{ and }g(A - F) < \infty \}\). Many results have been proved since Nathanson’s question was first asked in 1984. This function G k (h) is also closely related to interconnection network designs in network theory. This paper is a brief survey on this and few other related problems. G. Grekos [11] has a recent survey on a related problem.


Additive bases Asymptotic bases Exact asymptotic bases Extremal bases Finite cyclic groups Postage stamp problem 



I like to thank Professor Mel Nathanson from whom I leaned combinatorial additive number theory, a wonderful and entertaining field of mathematics.


  1. 1.
    R. Alter and J. A. Barnett. Research Problems: A Postage Stamp Problem. Am. Math. Monthly, 87(3):206–210, 1980. ISSN 0002-9890.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    S. Chen and W. Gu. Exact order of subsets of asymptotic bases. J. Number Theory, 41(1):15–21, 1992. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    B. Cipra. Exact-postage poser still not licked. Science, 319:898–899, 15 Febrary 2008.CrossRefGoogle Scholar
  4. 4.
    D.-Z. Du and D. F. Hsu, editors. Combinatorial network theory, volume 1 of Applied Optimization. Kluwer Academic Publishers, Dordrecht, 1996. ISBN 0-7923-3777-8.zbMATHGoogle Scholar
  5. 5.
    P. Erdős and R. L. Graham. On bases with an exact order. Acta Arith., 37:201–207, 1980. ISSN 0065-1036.MathSciNetGoogle Scholar
  6. 6.
    P. Erdős and D. F. Hsu. Distributed loop network with minimum transmission delay. Theoret. Comput. Sci., 100(1):223–241, 1992. ISSN 0304-3975.MathSciNetCrossRefGoogle Scholar
  7. 7.
    B. Farhi. Upper bounds for the order of an additive basis obtained by removing a finite subset of a given basis. J. Number Theory, 128(8):2214–2230, 2008. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    R. L. Graham and N. J. A. Sloane. On additive bases and harmonious graphs. SIAM J. Algebraic Discrete Methods, 1(4):382–404, 1980. ISSN 0196-5212.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    G. Grekos. Quelques aspects de la théorie additive des nombres. PhD thesis, Université de Bordeaux I, France, 1982.Google Scholar
  10. 10.
    G. Grekos. On the order of a minimal additive basis. J. Number Theory, 71(2):307–311, 1998. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    G. Grekos. Extremal problems about asymptotic bases: a survey. In Combinatorial number theory, pages 237–242. de Gruyter, Berlin, 2007.Google Scholar
  12. 12.
    C. S. Güntürk and M. B. Nathanson. A new upper bound for finite additive bases. Acta Arith., 124(3):235–255, 2006. ISSN 0065-1036.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    R. K. Guy. Unsolved problems in number theory. Problem Books in Mathematics. Springer-Verlag, New York, third edition, 2004. ISBN 0-387-20860-7.zbMATHGoogle Scholar
  14. 14.
    H. Halberstam and K. F. Roth. Sequences. Springer-Verlag, New York, second edition, 1983. ISBN 0-387-90801-3.zbMATHGoogle Scholar
  15. 15.
    G. Hofmeister. Asymptotische Abschätzungen für dreielementige Extremalbasen in natürlichen Zahlen. J. Reine Angew. Math., 232:77–101, 1968. ISSN 0075-4102.MathSciNetzbMATHGoogle Scholar
  16. 16.
    G. Hofmeister. Thin bases of order two. J. Number Theory, 86(1):118–132, 2001. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    G. Hofmeister, C. Kirfel, and H. Kolsdorf. Extremale Reichweiten, volume 60 of Mathematics Department Research Reports. University of Bergen, Bergen, Norway, 1991.Google Scholar
  18. 18.
    G. Horváth. An improvement of an estimate for finite additive bases. Acta Arith., 130(4):369–380, 2007. ISSN 0065-1036.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    D. F. Hsu and X. D. Jia. Extremal problems in the construction of distributed loop networks. SIAM J. Discrete Math., 7(1):57–71, 1994. ISSN 0895-4801.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    D. F. Hsu and X. Jia. Additive bases and extremal problems in groups, graphs and networks. Util. Math., 66:61–91, 2004. ISSN 0315-3681.MathSciNetzbMATHGoogle Scholar
  21. 21.
    X. D. Jia. Exact order of subsets of asymptotic bases in additive number theory. J. Number Theory, 28(2):205–218, 1988. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    X. D. Jia. Thin bases for finite abelian groups. J. Number Theory, 36(2):254–256, 1990a. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    X. D. Jia. Some Results in Additive Number Theory. PhD thesis, The Graduate Center of the City University of New York, New York, New York, USA, 1990b.Google Scholar
  24. 24.
    X. D. Jia. On the order of subsets of asymptotic bases. J. Number Theory, 37(1):37–46, 1991. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    X. D. Jia. Extremal bases for finite cyclic groups. J. Number Theory, 41(1):116–127, 1992a. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    X. D. Jia. Thin bases for finite nilpotent groups. J. Number Theory, 41(3):303–313, 1992b. ISSN 0022-314X.MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    X. D. Jia. Representation of finite groups as short products of subsets. Bull. Austral. Math. Soc., 49(3):463–467, 1994. ISSN 0004-9727.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    X. D. Jia. Extremal Cayley digraphs of finite cyclic groups. SIAM J. Discrete Math., 8(1):62–75, 1995a. ISSN 0895-4801.MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    X. D. Jia. Cayley digraphs of finite cyclic groups with minimal average distance. In Interconnection networks and mapping and scheduling parallel computations (New Brunswick, NJ, 1994), volume 21 of DIMACS Ser. Discrete Math. Theoret. Comput. Sci., pages 229–250. Am. Math. Soc., Providence, RI, 1995b.Google Scholar
  30. 30.
    X. Jia and W. Su. Triple loop networks with minimal transmission delay. Int. J. Found. Comput. Sci., 8:305–328, 1997.zbMATHCrossRefGoogle Scholar
  31. 31.
    X. D. Jia and D. F. Hsu. Combinatorial Networks. Under Preparation, 2010.Google Scholar
  32. 32.
    C. Kirfel. On Extremal Bases for the h-range Problem, I, volume 53 of Mathematics Department Research Reports. University of Bergen, Bergen, Norway, 1989.Google Scholar
  33. 33.
    C. Kirfel. On Extremal Bases for the h-range Problem, II, volume 53 of Mathematics Department Research Reports. University of Bergen, Bergen, Norway, 1990a.Google Scholar
  34. 34.
    C. Kirfel. Golay-koden, kulepakkinger og nye simple grupper. Normat, 38(4):160–178, 192, 1990b. ISSN 0801-3500.Google Scholar
  35. 35.
    W. Klotz. Eine obere Schranke für die Reichweite einer Extremalbasis zweiter Ordnung. J. Reine Angew. Math., 238:161–168, 1969a. ISSN 0075-4102.Google Scholar
  36. 36.
    W. Klotz. Extremalbasen mit fester Elementeanzahl. J. Reine Angew. Math., 237: 194–220, 1969b. ISSN 0075-4102.Google Scholar
  37. 37.
    M. Kneser. Abschätzung der asymptotischen Dichte von Summenmengen. Math. Z., 58:459–484, 1953. ISSN 0025-5874.Google Scholar
  38. 38.
    G. Kozma and A. Lev. On h-bases and h-decompositions of the finite solvable and alternating groups. J. Number Theory, 49(3):385–391, 1994. ISSN 0022-314X.Google Scholar
  39. 39.
    A. Legard. Brain-teaser. Sunday Times, Dec. 23, 1962 and Jan. 20, 1963.Google Scholar
  40. 40.
    Y.-F. Li. personal communication, 1989.Google Scholar
  41. 41.
    L. Moser. On the representation of 1, 2, ⋯, n by sums. Acta Arith., 6:11–13, 1960. ISSN 0065-1036.Google Scholar
  42. 42.
    L. Moser, J. R. Pounder, and J. Riddell. On the cardinality of h-bases for n. J. Lond. Math. Soc., 44:397–407, 1969. ISSN 0024-6107.Google Scholar
  43. 43.
    A. Mrose. Die Bestimmung der extremalen regulären Abschnittasen mit Hilfe einer Klasse von Kettenbruchdeterminnanten. PhD thesis, Freie Universität Berlin, Berlin, 1969.Google Scholar
  44. 44.
    A. Mrose. Untere Schranken für die Reichweiten von Extremalbasen fester Ordnung. Abh. Math. Sem. Univ. Hamburg, 48:118–124, 1979. ISSN 0025-5858.Google Scholar
  45. 45.
    J. C. M. Nash. Results on Bases in Additive Number Theorey. PhD thesis, Rutgers University, New Jersey, USA, 1985.Google Scholar
  46. 46.
    J. C. M. Nash. Some applications of a theorem of M. Kneser. J. Number Theory, 44 (1):1–8, 1993. ISSN 0022-314X.Google Scholar
  47. 47.
    J. C. M. Nash and M. B. Nathanson. Cofinite subsets of asymptotic bases for the positive integers. J. Number Theory, 20(3):363–372, 1985. ISSN 0022-314X.Google Scholar
  48. 48.
    M. B. Nathanson. The exact order of subsets of additive bases. In Number theory (New York, 1982), volume 1052 of Lecture Notes in Math., pages 273–277. Springer, Berlin, 1984.Google Scholar
  49. 49.
    M. B. Nathanson. On a problem of Rohrbach for finite groups. J. Number Theory, 41 (1):69–76, 1992. ISSN 0022-314X.Google Scholar
  50. 50.
    M. B. Nathanson. Additive number theory, volume 164 of Graduate Texts in Mathematics. Springer-Verlag, New York, 1996a. ISBN 0-387-94656-X. The classical bases.Google Scholar
  51. 51.
    M. B. Nathanson. Additive number theory, volume 165 of Graduate Texts in Mathematics. Springer-Verlag, New York, 1996b. ISBN 0-387-94655-1. Inverse problems and the geometry of sumsets.Google Scholar
  52. 52.
    M. B. Nathanson. Elementary methods in number theory, volume 195 of Graduate Texts in Mathematics. Springer-Verlag, New York, 2000. ISBN 0-387-98912-9.Google Scholar
  53. 53.
    A. Plagne. Removing one element from an exact additive basis. J. Number Theory, 87 (2):306–314, 2001. ISSN 0022-314X.Google Scholar
  54. 54.
    A. Plagne. À propos de la fonction X d’Erdős et Graham. Ann. Inst. Fourier (Grenoble), 54(6):1717–1767 (2005), 2004. ISSN 0373-0956.Google Scholar
  55. 55.
    J. Riddell. On bases for sets of integers. Master’s thesis, University of Alberta, Alberta, Canada, T6G 2R3, 1960.Google Scholar
  56. 56.
    Ø. J. Rødseth. On h-bases for n. Math. Scand., 48(2):165–183, 1981. ISSN 0025-5521.Google Scholar
  57. 57.
    Ø. J. Rødseth. An upper bound for the h-range of the postage stamp problem. Acta Arith., 54(4):301–306, 1990. ISSN 0065-1036.Google Scholar
  58. 58.
    H. Rohrbach. Ein Beitrag zur additiven Zahlentheorie. Math. Z., 42(1):1–30, 1937a. ISSN 0025-5874.Google Scholar
  59. 59.
    H. Rohrbach. Anwendung eines Satzes der additiven Zahlentheorie auf eine gruppentheoretische Frage. Math. Z., 42(1):538–542, 1937b. ISSN 0025-5874.Google Scholar
  60. 60.
    E. S. Selmer. The Local Postage Stamp Problem, Part I: General Theory, volume 42 of Mathematics Department Research Reports. University of Bergen, Bergen, Norway, April 1986a.Google Scholar
  61. 61.
    E. S. Selmer. The Local Postage Stamp Problem, Part II: The Bases A 3 and A 4, volume 44 of Mathematics Department Research Reports. University of Bergen, Bergen, Norway, September 1986b.Google Scholar
  62. 62.
    R. Sprague. Unterhaltsame Mathematik: Neue Probleme—überraschende Lösungen. Friedr. Vieweg & Sohn, Braunschweig, 1961. (Translation in English by T. H. O’Beirne was published by Dover, New York in 1963.).zbMATHGoogle Scholar
  63. 63.
    A. Stöhr. Gelöste und ungelöste Fragen über Basen der natürlichen Zahlenreihe. I, II. J. Reine Angew. Math., 194:40–65, 111–140, 1955a. ISSN 0075-4102.Google Scholar
  64. 64.
    A. Stöhr. Bemerkungen zur additiven Zahlentheorie. III. Vereinfachter Beweis eines Satzes von A. Brauer. J. Reine Angew. Math., 195:172–174 (1956), 1955b. ISSN 0075-4102.Google Scholar
  65. 65.
    W. Su. A combinatorial problem in the construction of distributed loop networks. Master’s thesis, Texas State University, Texas, USA, 1993.Google Scholar
  66. 66.
    C. K. Wong and D. Coppersmith. A combinatorial problem related to multimodule memory organizations. J. Assoc. Comput. Mach., 21:392–402, 1974. ISSN 0004-5411.Google Scholar
  67. 67.
    G. Yu. Upper bounds for finite additive 2-bases. Proc. Am. Math. Soc., 137(1):11–18, 2009. ISSN 0002-9939.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Texas State UniversitySan MarcosUSA

Personalised recommendations